How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 14830
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Dog Veterinary Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

She is 6 mo. Lab and may have ingested something that has

Customer Question

She is 6 mo. Lab and may have ingested something that has caused bumps on her sides and a swelling of her face
JA: I'm sorry to hear that. The Veterinarian will know if the dog will be able to digest that. What is the dog's name?
Customer: Zola Budd
JA: Is there anything else important you think the Veterinarian should know about Zola Budd?
Customer: No
Submitted: 1 month ago.
Category: Dog Veterinary
Expert:  Dr. Kara replied 1 month ago.

Hello, I'm Dr. Kara. I have over 20 years of experience as a veterinarian and I'd like to help. Please give me a moment to review your concerns.

Expert:  Dr. Kara replied 1 month ago.

I am very sorry to hear about poor Zola's welts and facial swelling.

The most common cause of sudden facial/lip swelling or red spots and welts is an allergic reaction.

This is usually related to an insect bite or sting. Sometimes we never figure out the cause because the bite/sting is covered up by diffuse swelling. Usually a food allergy causes vomiting, loose stools and an itchy face, but rarely swelling.

Treatment is based upon stopping further allergic reaction with antihistamines like Benadryl and sometimes cortisone if the reaction progresses.

Is her breathing and activity level normal?

Any vomiting or diarrhea?

Any difficulty breathing?

You can give her Benadryl (diphenhydramine only don't use the combination products with decongestants or acetaminophen as they can be toxic for dogs) at a dose of 1mg to 2mg per pound of body weight or one 25mg capsule per 15 to 25 pounds of body weight orally every 8 hours. You'll need to give it for at least 72 hours (3 days) to allow the allergen time to clear. If you stop too soon the reaction will recur.

Dogs take a really high dose of antihistamines compared to people, so don't let the amount worry you. They require more than we do. This may make her a little sleepy.

You can also apply a cool compress to the worst areas and/or give her a cool water bath with an oatmeal based shampoo to soothe her skin. The cool water will close skin capillaries and reduce inflammation and oatmeal reduces inflammation. Lather gently, let it sit for several minutes and then rinse with cool water.

And then you'll need to watch her closely for any progression of symptoms. That includes difficulty breathing, vomiting or diarrhea.

The swelling/redness/hives should resolve slowly over the next 12 to 24 hours.

In extreme allergic reactions they can get shocky and collapse but you should see difficulty breathing and vomiting/diarrhea first. Those types of severe reactions are very rare.

Most reactions are managed just fine with antihistamines alone.

Because you know now that she has these types of reactions you should keep Benadryl on hand at all times.

If you notice progression of her symptoms don't wait, have her checked on an emergency basis.

If you'd like you can have an emergency veterinarian check her now. They can give a cortisone injection which will lessen symptoms faster. But if she seems to be doing well then I would just call her regular veterinarian tonorrow and let them know so it is on her record for future reference.

Please let me know if you have any further questions.

Customer: replied 1 month ago.
OK to give Benedryl if she was neutered on Monday and on Cwphalexin, Rimadyl and Tramadol???
Expert:  Dr. Kara replied 1 month ago.

Absolutely fine to give Benadryl with any of those medications.

We would not want to give steroids however, because she is on Rimadyl.

Thank you for telling me about those drugs.

As an aside some dogs do have allergic reactions to Cephalexin, and we can see hives and itchy skin with it. So if she isn't coming along she should see a veterinarian for hands on evaluation of her condition.

Expert:  Dr. Kara replied 1 month ago.

Hello, I wanted to check in and see if you had any further questions after reading my response. If you do please feel free to respond with them. If not I would appreciate an update on your pup, thank you, ***** *****